infectious disease

HIV for the Internist!

Dr. Spencer mixed up Noon Report today and educated the VA residents about HIV, anti-retrovirals, and special health care maintenance needed for patients with HIV.

Screening for HIV is indicated at least once for all patients between ages 13 -65 (CDC and USPTF) and after any high risk behavior or exposure. For HIV screening, we start with the 4th generation Ag/Ab Immunoassay which becomes positive much more quickly than the traditional western blot.

 

Don’t forget that Antigen/Antibody positivity takes~17 days. If high clinical suspicion for acute HIV, get a HIV viral load/PCR.

If a patient comes in with a positive home POC test you should still start the algorithm at the beginning with Ag/Ab immunoassay.

 
 
 

 
 

NRTIs:

Tenofovir: side effects include renal dysfunction, osteoporosis

Abacavir: requires HLAB5701 testing due to risk of hypersensitivity reaction

Emtricitabine: side effects include dyslipidemia

NNRTIs:

induces CYP 2A which can interact with Keppra

Efavirenz: neuropsychiatric side effects

Rilpivirine: cannot be started when VL >100K; cannot use with PPI (requires acid for absorption)

Protease Inhibitors and Boosters (ritonavir, darunavir, atazanavir)

CYP inhibition:

  • can increase statin levels and cause myopathy and rhabdomyolysis

  • inihibit steroid metabolism which can cause iatrogenic Cushing’s

  • side effects include dyslipidemia

Integrase inhibitors (raltegravir, dolutegravir)

  • New data questioning potential for neural tube defects during pregnancy

  • Interacts with divalent cations (cannot take with Mg, Ca supplements)

Entry Inhibitors:

Maraviroc: requires tropism testing

Thanks Dr. Spencer!


References:

•Deeks SG, Lewin SR, Havlir DV. The end of AIDS: HIV infection as a chronic disease. Lancet. 2013;382(9903):1525–1533. doi:10.1016/S0140-6736(13)61809-7

•Branson BM et.al Revised Recommendations for HIV Testing of Adults, Adolescents, and Pregnant Women in Health-Care Settings. 2006. https://www.cdc.gov/mmwr/preview/mmwrhtml/rr5514a1.htm

 
 

Acute Liver Failure and Hyperferritinemia!

Dr. Gardner presented a great case of a man who was recently started on steroids that developed diffuse weakness and vesicular facial rash. His labs revealed acute liver failure (hepatocellular pattern with AST and ALT in 10,000s), thrombocytopenia, and a ferritin of 15,000! Our residents discussed the differential for transaminases greater than 1000, and our graduating resident, Dr. Jared Huber, gave an excellent mneumonic of "VITAMIN-C" to help us rememeber.

transaminitis.PNG

We also were reminded of causes of elevated ferritin, including disseminated fungal and viral infections. Because of the severity of this man's presentation, numerous medical teams were consulted. The diagnosis of HLH was entertained, but the patient did not meet criteria, and BM biopsy was negative. Ultimately, he was found to had disseminated HSV (confirmed with skin biopsy) causing his acute liver failure and hyperferritinemia. This case is a great reminder that when you are in a diagnostic dilemma, it can be helpful to go back to the presentation (his vesicular facial rash) and you may just find the diagnosis.